After surgery, some people get blood clots in the deep veins of their legs, a condition known as deep venous thrombosis. Pieces of these clots, called emboli, can break off and travel through the bloodstream, blocking arteries in the lungs. The blood clots and emboli can cause serious symptoms and even death. Surgery to repair or replace hip joints (arthroplasty) has a particularly high risk for causing blood clots in the legs. These increased risks last several weeks after surgery. Patients who have hip surgery routinely receive medications known as blood thinners (for example, heparin or warfarin) to prevent clots from forming in their legs. Several years ago, researchers made a new form of one of these blood-thinning medications—low-molecular-weight heparin (LMWH). This drug is given as a shot and, unlike other blood thinners (such as warfarin or intravenous heparin), does not require frequent monitoring with blood tests. However, the exact benefits and harms of giving LMWH for several weeks after hip surgery have been unclear.